Alert archive / California / Special Weather Statements in 2011

Special Weather Statement, NWS Eureka, CA

March 18, 2011Humboldt County, Mendocino County, California

NWS Eureka, CA issued this special weather statement at Mar 18, 2011, 3:02 AM PDT for Humboldt County, Mendocino County, California. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2011, 3:02 AM PDT (10:02 UTC)
Expired
Mar 18, 2011, 3:45 AM PDT
In force
43 min
Issued by
NWS Eureka, CA

Counties Humboldt County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 49 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 10.0 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2011-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2011-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1730 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

417 
WWUS86 KEKA 181002
SPSEKA

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE
302 AM PDT FRI MAR 18 2011

CAZ001>004-076-181045-
TRINITY CA-DEL NORTE CA-HUMBOLDT CA-MENDOCINO CA-
302 AM PDT FRI MAR 18 2011

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  MENDOCINO COUNTY IN NORTHWEST CALIFORNIA
  HUMBOLDT COUNTY IN NORTHWEST CALIFORNIA
  DEL NORTE COUNTY IN NORTHWEST CALIFORNIA
  TRINITY COUNTY IN NORTHWEST CALIFORNIA

UNTIL 345 AM PDT

AT 257 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES WEST OF 
ORLEANS TO GUALALA..AND MOVING EAST AT 30 MPH.

IN ADDITION TO WIND GUSTS UP TO 40 MPH... THESE STORMS MAY PRODUCE 
SMALL HAIL AND OCCASIONAL LIGHTNING.

LAT...LON 3892 12373 3903 12369 3934 12382 3956 12376       3982 
12384 4008 12408 4025 12436 4046 12440
      4097 12412 4113 12416 4137 12406 4150 12408
      4152 12363 4138 12364 4138 12350 4118 12340
      4107 12314 3880 12313 3875 12352
TIME...MOT...LOC 0959Z 257DEG 25KT 4137 12372 3938 12409

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at Mar 17, 9:12 PM PDT, 5 hours 50 minutes earlier.

Area forecast discussion, Mar 17, 9:12 PM PDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE EUREKA CA
912 PM PDT THU MAR 17 2011

.SYNOPSIS...THE WET AND COLD PATTERN CONTINUES INTO THE WEEKEND
AS A LARGE STORM SYSTEM LINGERS OFFSHORE.

&&

.UPDATE...OVERNIGHT AND FRIDAY MORNING FORECAST WAS AMENDED TO ADD
ISOLATED THUNDERSTORMS AND SMALL HAIL. THE THUNDERSTORMS WERE ALSO
ADDED TO THE EVENING UPDATE TO THE COASTAL WATERS FORECAST. THE
EVENING SATELLITE IMAGERY SHOWED ISOLATED THUNDERSTORMS ALONG THE
APPROACHING FRONTAL BOUNDARY. THERE WAS ALSO A REPORT OF SMALL
HAIL NEAR ALBION IN MENDOCINO COUNTY. KENNEDY

&&

.PREV DISCUSSION... /ISSUED 301 PM PDT THU MAR 17 2011/

DISCUSSION...MAIN CHANGES TO THE FCST TODAY WERE TO LOWER THE
ELEVATIONS OF THE WSW TO 2500 FT. SNOW LEVELS CURRENTLY NEAR 2000
FT...BUT WITH WARM ADVECTION AND GUSTY SOUTH WINDS TONIGHT AHEAD
OF THE NEXT FRONT...FREE AIR SNOW LEVELS WILL RISE A BIT. COLD AIR
TRAPPED IN VALLEYS WILL BE HARD TO SCOUR OUT AND THIS IS THE MAIN
REASON WHY WE THINK MORE ACCUMULATING SNOW MAY OCCURS DOWN TO 2500
FT. EVEN THOUGH THE WARNING ONLY GOES THROUGH FRIDAY
AFTERNOON...ACCUMULATING SNOW WILL CONTINUE FOR MUCH OF THE
WEEKEND AS A LARGE UPPER LOW DROPS OUT OF THE GULF OF ALASKA AND
MEANDERS OFF THE CA COAST.

CONVECTION IS THE OTHER CONCERN FOR THE NEXT COUPLE OF DAYS AS THE
COLD CORE OF THE UPPER LOW APPROACHES THE COAST WHILE MULTIPLE
SHORTWAVES PROVIDE SUFFICIENT DESTABILIZATION. THE MAIN THREAT FOR
ISO T BEGINS FRI AFTN AND CONTINUES THROUGH THE DAYLIGHT HRS ON
SAT. SMALL HAIL ACCOMPANYING ANY STORMS WILL BE THE BIGGEST
THREAT.

OVER THE WEEKEND...MODELS STILL HAVE A SECONDARY LOW SPINNING UP
SOUTH OF THE MAIN LOW...AND SWINGING TOWARD SF BAY ON SUN. THIS
WOULD TURN THE WINDS OFFSHORE FOR EXTREME NRN CA BUT FOCUS MORE
RAIN DOWN IN MENDOCINO CO. MORE CONFIDENCE IN THIS SOLUTION SO
HAVE BUMPED UP POPS INTO EARLY NEXT WEEK. TIMING OF THE EJECTION
OF THIS LOW COMPLEX IS STILL A QUESTION WITH GFS BEING THE SLOWEST
BUT PROBABLY IN THE SUN NIGHT-MON NIGHT TIME FRAME. JCA/DEAN

AVIATION...VFR TO MARGINAL VFR CONDITIONS EXPECTED ALONG THE COAST
DUE TO SAGGING CIGS AHEAD OF AN APPROACHING FRONT. COASTAL TERMINALS
WILL SEE GUSTY SOUTH WINDS AHEAD OF FRONTAL PASSAGE (JUST AFTER
MIDNIGHT) AND WILL LIKELY SEE BRIEF PERIODS OF VIS REDUCTION DUE TO
MODERATE OR HEAVY RAIN. INTERIOR SITES WILL REMAIN VFR FOR THE REMAINDER
OF THE DAY...BUT ALSO MAY SEE SOME MVFR CONDITIONS DEVELOP DUE RAIN
AND CIGS UPON FRONTAL PASSAGE AFTER MIDNIGHT. TONKIN

MARINE...A 995 MB LOW CURRENTLY OUT NEAR 47 138 WILL SLOWLY FILL
AS IT SLIDES NORTH...HOWEVER THE ASSOCIATED COLD FRONT IS MOVING
EASTWARD AND SHOULD APPROACH THE COASTAL WATERS AROUND 9PM TONIGHT.
THE FRONT WILL HANG UP A BIT BEFORE MAKING LAND FALL AFTER MIDNIGHT
THUS PEAK WINDS WILL LIKELY OCCUR BETWEEN MIDNIGHT AND 2AM. STILL
LOOKING AT GALE FORCE WINDS OVER MUCH OF THE COASTAL WATERS JUST
AHEAD OF AND DARNING FRONTAL PASSAGE WITH PEAK GUSTS AS HIGH AS 40
TO 50 KT IN FAVORED AREAS. WINDS WILL RAPIDLY DIMINISH BEHIND THE
FRONT AND BY SUNRISE WILL BARELY REACH SMALL CRAFT CRITERIA. THE NEXT
FOCUS WILL TURN TO A LARGE WESTERLY SWELL WHICH SHOULD BE FILTERING
THROUGH THE WATERS THROUGH THE WEEKEND...PEAKING TO NEAR 18 FT. THIS
SWELL WILL SUBSIDE BY SUN. FORECAST MODELS REMAIN IN FAIRLY GOOD
AGREEMENT ON DROPPING A LOW PRESSURE SYSTEM SOUTH OFF THE SONOMA
COAST ON SUNDAY WHICH WILL PROMOTE GUSTY OFFSHORE WINDS...ESPECIALLY
DOWN AROUND THE PT. ARENA AREA LATE SUNDAY. TONKIN

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM PDT FRIDAY
ABOVE 2500 FEET FOR THE CAZ003-004-076.

GALE WARNING UNTIL 5 AM PDT FRIDAY PZZ450-470-475.

SMALL CRAFT ADVISORY UNTIL 9 PM PDT SATURDAY PZZ455.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA
Hazardous weather outlook, Mar 17, 3:21 PM PDT, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE EUREKA CA
321 PM PDT THU MAR 17 2011

CAZ001-002-182230-
REDWOOD COAST-MENDOCINO COAST-
321 PM PDT THU MAR 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED THUNDERSTORMS ARE EXPECTED FRIDAY AFTERNOON THROUGH
SATURDAY. SMALL HAIL WILL BE THE PRIMARY THREAT WITH ANY THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

CAZ003-004-076-182230-
NORTH COAST INTERIOR-UPPER TRINITY RIVER-MENDOCINO INTERIOR-
321 PM PDT THU MAR 17 2011

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM PDT
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A WINTER STORM WARNING IS CURRENTLY IN EFFECT. FOR FURTHER DETAILS
PLEASE REFER TO NOAA WEATHER RADIO OR WEATHER.GOV/EUREKA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A WINTER STORM WARNING IS CURRENTLY IN EFFECT THROUGH FRIDAY AFTERNOON.

ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE FRIDAY AFTERNOON THROUGH
SATURDAY...WITH THE PRIMARY THREAT BEING SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

In the hours before

Special weather statement, Mar 18, 1:38 AM PDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA CA
138 AM PDT FRI MAR 18 2011

CAZ001>003-180930-
DEL NORTE CA-HUMBOLDT CA-MENDOCINO CA-
138 AM PDT FRI MAR 18 2011

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME NORTHWESTERN MENDOCINO COUNTY IN NORTHWEST CALIFORNIA
  WESTERN HUMBOLDT COUNTY IN NORTHWEST CALIFORNIA
  DEL NORTE COUNTY IN NORTHWEST CALIFORNIA

UNTIL 230 AM PDT

AT 133 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF
SMITH RIVER TO 16 MILES WEST OF FORTUNA TO 47 MILES WEST OF FORT
BRAGG..AND MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
OCCASIONAL LIGHTNING AND SMALL HAIL.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4190 12357 4182 12368 4168 12365 4159 12370
      4150 12363 4000 12389 3999 12395 3996 12391
      3990 12393 4002 12407 4008 12408 4025 12436
      4042 12440 4097 12412 4113 12416 4137 12406
      4171 12414 4179 12425 4200 12420 4200 12357
TIME...MOT...LOC 0837Z 247DEG 25KT 4193 12422 4065 12440
          3938 12464

BFG
Special weather statement, Mar 18, 2:23 AM PDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA CA
223 AM PDT FRI MAR 18 2011

CAZ001-003-004-181000-
HUMBOLDT CA-
223 AM PDT FRI MAR 18 2011

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  HUMBOLDT COUNTY IN NORTHWEST CALIFORNIA

UNTIL 300 AM PDT

AT 220 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ARCATA TO
HONEYDEW..AND MOVING NORTHEAST AT 40 MPH.

IN ADDITION TO WIND GUSTS UP TO 40 MPH... THESE STORMS MAY PRODUCE
SMALL HAIL AND OCCASIONAL LIGHTNING.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4083 12419 4102 12409 4124 12366 4052 12360
      4009 12370 4005 12401 4021 12430
TIME...MOT...LOC 0922Z 231DEG 37KT 4093 12401 4028 12404
Special weather statement, Mar 18, 3:02 AM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE
302 AM PDT FRI MAR 18 2011

CAZ001>004-076-181045-
TRINITY CA-DEL NORTE CA-HUMBOLDT CA-MENDOCINO CA-
302 AM PDT FRI MAR 18 2011

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  MENDOCINO COUNTY IN NORTHWEST CALIFORNIA
  HUMBOLDT COUNTY IN NORTHWEST CALIFORNIA
  DEL NORTE COUNTY IN NORTHWEST CALIFORNIA
  TRINITY COUNTY IN NORTHWEST CALIFORNIA

UNTIL 345 AM PDT

AT 257 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES WEST OF
ORLEANS TO GUALALA..AND MOVING EAST AT 30 MPH.

IN ADDITION TO WIND GUSTS UP TO 40 MPH... THESE STORMS MAY PRODUCE
SMALL HAIL AND OCCASIONAL LIGHTNING.

LAT...LON 3892 12373 3903 12369 3934 12382 3956 12376       3982
12384 4008 12408 4025 12436 4046 12440
      4097 12412 4113 12416 4137 12406 4150 12408
      4152 12363 4138 12364 4138 12350 4118 12340
      4107 12314 3880 12313 3875 12352
TIME...MOT...LOC 0959Z 257DEG 25KT 4137 12372 3938 12409

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 11:04 PM PDTSpecial Marine WarningEKA26 min
Mar 17, 11:29 PM PDTSpecial Marine WarningEKA31 min
Mar 17, 11:39 PM PDTSpecial Marine WarningEKA11 min
Mar 17, 11:53 PM PDTSpecial Marine WarningEKA22 min
Mar 18, 12:51 AM PDTSpecial Marine WarningEKA24 min
Mar 18, 1:38 AM PDTSpecial Weather StatementEKADel Norte, Humboldt52 min
Mar 18, 1:47 AM PDTSpecial Marine WarningEKA13 min
Mar 18, 2:23 AM PDTSpecial Weather StatementEKAHumboldt37 min
Mar 18, 3:17 AM PDTSmall Craft AdvisoryEKA4 days
Mar 18, 3:17 AM PDTHazardous Seas WarningEKA24 hr
Mar 18, 3:49 AM PDTSpecial Weather StatementEKAMendocino41 min
Mar 18, 3:27 PM PDTWinter Storm WatchEKA23 hr

Nearby

Special Weather Statements in California, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.